Global Stability of Zika Virus Dynamics

  • Savannah Bates
  • Hayley Hutson
  • Jorge Rebaza
Original Research


The few mathematical models available in the literature to describe the dynamics of Zika virus are still in their initial stage of stability and bifurcation analysis, and they were in part developed as a response to the most recent outbreaks, including the one in Brazil in 2015, which has also given more hints to its association with Guillain–Barre Syndrome (GBS) and microcephaly. The interaction between and the effects of vector and human transmission are a central part of these models. This work aims at extending and generalizing current research on mathematical models of Zika virus dynamics by providing rigorous global stability analyses of the models. In particular, for disease-free equilibria, appropriate Lyapunov functions are constructed using a compartmental approach and a matrix-theoretic method, whereas for endemic equilibria, a relatively recent graph-theoretic method is used. Numerical evidence of the existence of a transcritical bifurcation is also discussed.


Disease epidemics Global stability Lyapunov functions 

Mathematics Subject Classification

37N25 92D25 



We would like to thank the anonymous referees for their valuable suggestions and comments which led to the improvement of this article.


  1. 1.
    Cross, C., Edwards, A., Mercadante, D., Rebaza, J.: Dynamics of a networked connectivity model of epidemics. Discrete Contin. Dyn. Syst. Ser. B 21, 3379–3390 (2016)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Dhooge, A., Govaerts, W., Kuznetsov, Y.: MATCONT: a MATLAB package for numerical bifurcation analysis of ODEs. ACM Trans. Math. Softw. 29, 141–164 (2003)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Diekmann, O., Heesterbeek, J.A., Metz, J.A.: On the definition and the computation of the basic reproduction number ration \(R_0\) in models for infectious diseases in heterogeneous populations. J. Math. Biol. 28, 365–382 (1990)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Duffy, M.R., et al.: Zika virus outbreak on Yap Island, Federated States of Micronesia. N. Engl. J. Med. 360, 2536–2543 (2009)CrossRefGoogle Scholar
  5. 5.
    Ferguson, N., Cucunuba, Z., Dorigatti, I., Nedjati-Gilani, G., Donnelly, C., Basanez, M., Nouvellet, P., Lessler, J.: Countering the Zika epidemics in Latin America. Science 353, 353–355 (2016)CrossRefGoogle Scholar
  6. 6.
    Gao, D., Lou, Y., He, D., Porco, T., Kuang, Y., Chowell, G., Ruan, S.: Prevention and control of Zika as a mosquito-borne and sexually transmitted disease: a mathematical modeling analysis. Sci. Rep. 6, 28070 (2016)CrossRefGoogle Scholar
  7. 7.
    Freedman, H., Ruan, S., Tang, M.: Uniform persistence and flows near a closed positively invariant set. J. Dyn. Differ. Equ. 6, 583–600 (1994)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Garba, S., Gumel, A., Bakar, M.: Backward bifurcations in dengue transmission dynamics. Math. Biosci. 215, 11–25 (2008)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Gatto, M., Mari, L., Bertuzzo, E., Casagrandi, R., Righetto, L., Rodriguez-Iturbe, I., Rinaldo, A.: Generalized reproduction numbers and the prediction of patterns in waterborne disease. Proc. Natl. Acad. Sci. 109, 1–6 (2012)CrossRefGoogle Scholar
  10. 10.
    Hattaf, K., Yousfi, N.: Mathematical model of the influenza A (H1N1) infection. Adv. Stud. Biol. 1, 383–390 (2009)Google Scholar
  11. 11.
    Hattaf, K., Lashari, A., Louartassi, Y., Yousfi, N.: A delayed SIR epidemic model wit general incidence rate. Electron. J. Qual. Theory of Differ. Equ. 3, 1–9 (2013)CrossRefMATHGoogle Scholar
  12. 12.
    Hu, Z., Teng, Z., Zhang, L.: Stability and bifurcation analysis in a discrete SIR epidemic model. Math. Comput. Simul. 97, 80–93 (2014)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Kucharski, A., Funk, S., Eggo, R., Mallet, H.P., Edmunds, W., Nilles, A.: Transmission dynamics of Zika Virus in island populations: a modelling analysis of the 2013–14 French Polynesia outbreak. PLoS Negl. Trop. Dis. (2016). doi: 10.1371/journal.pntd.0004726
  14. 14.
    Lashari, A., Aly, S., Hattaf, K., Zaman, G., Jung, I., Li, X.: Presentation of malaria epidemics using multiple optimal controls. J. Appl. Math. 1–17 (2012). doi: 10.1155/2012/946504
  15. 15.
    Lashari, A., Hattaf, K., Zaman, G., Li, X.-Z.: Backward bifurcation and optimal control of a vector borne disease. Appl. Math. Inf. Syst. 7, 301–309 (2013)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Li, M., Graef, J., Wang, L., Karsai, J.: Global dynamics of a SEIR model with varying total population size. Math. Biosci. 160, 191–213 (1999)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Manore, C., Hickmann, K., Xu, S., Wearing, H., Hyman, J.: Comparing dengue and chikungunya emergence and endemic transmission in A. aegypti and A. albopictus. J. Theor. Biol. 356, 174–191 (2014)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Moreno, V., Espinoza, B., Bicharra, D., Holecheck, S., Castillo-Chavez, C.: Role of short-term dispersal on the dynamics of Zika virus. Infect. Dis. Model. 2, 21–34 (2017)CrossRefGoogle Scholar
  19. 19.
    Rebaza, J.: Global stability of a networked connectivity model of disease epidemics. Dyn. Contin. Discrete Impuls. Syst. Ser. B. 23, 239–250 (2016)MathSciNetMATHGoogle Scholar
  20. 20.
    Smith, H.L., Waltman, P.: The Theory of the Chemostat: Dynamics of Microbial Competition. Cambridge University Press, Cambridge (1995)CrossRefMATHGoogle Scholar
  21. 21.
    Shuai, Z., Van Den Driessche, P.: Global stability of infectious disease models using Lyapunov functions. SIAM J. Appl. Math. 73, 1513–1532 (2013)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Torres Codeço, C.: Endemic and epidemic dynamics of cholera: the role of the aquatic reservoir. BMC Infect. Dis. 1, 1–14 (2001)CrossRefGoogle Scholar
  23. 23.
    Van den Driessche, P., Watmough, J.: Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission. Math. Biosci. 180, 29–48 (2002)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Foundation for Scientific Research and Technological Innovation 2017

Authors and Affiliations

  1. 1.Department of MathematicsJacksonville UniversityJacksonvilleUSA
  2. 2.Department of MathematicsMissouri State UniversitySpringfieldUSA

Personalised recommendations